Anesthetic Competencies – Local Anesthetic toxicity

FRCEM EXAM QuestionsCategory: December 2016Anesthetic Competencies – Local Anesthetic toxicity
FRCEM Intermediate Staff asked 2 years ago
You are infiltrating local anesthetic around a large wound on a patient’s thigh. The patient begins to complain of a metallic taste in the mouth associated with numbness to the tongue.

A.What is the likely diagnosis and what is the most important immediate management step? (1 mark)
B.The patient becomes pale and poorly responsive. A member of the nursing staff informs you the patient’s blood pressure is unrecordable, however, they can feel a weak central pulse. What drug should be considered in this patient? (1 mark)
C.How to decrease Risk? (1 mark)

1 Answers
FRCEM Intermediate Staff answered 2 years ago
A.
Local anesthetic toxicity
Stop injecting or infusion and Call for help

B.
Give 1-1.5 ml/kg IV Lipid emulsion 20% as an IV bolus over 1 minute

C.
know your maximum doses
aspiration before injecting avoid injecting intravenous or intra-arterial
small, divided doses
inject slowly & ask about symptoms
Higher doses can be used is co-administered with adrenaline to reduce systemic absorption of LA
increased LA effect in –avoid in acidosis, hypoxia, hypercarbia